Texas, 2014

Flash Flood and Heavy Rain in Texas, September 26, 2014

September 26, 2014 · NWS BRO · 3 events in 1 county or zone

Early afternoon heating, boundaries and storms moving ward the west and southwest from the South Texas Brush Country, and a wave of upper level energy rotating from southwest to northeast each combined to create a nearly stationary band of torrential rain producing thunderstorms over Rio Grande City and nearby locations. Nuisance flooding began during the late afternoon, and significant, life…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Early afternoon heating, boundaries and storms moving ward the west and southwest from the South Texas Brush Country, and a wave of upper level energy rotating from southwest to northeast each combined to create a nearly stationary band of torrential rain producing thunderstorms over Rio Grande City and nearby locations. Nuisance flooding began during the late afternoon, and significant, life and property, flooding began in Rio Grande City before sunset. Flooding peaked after sunset and continued through at least 11 pm. Observations and radar estimated 6 to 8+ inches of rain fell during the long duration event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Sep 25, 11:27 PM CST, 33 minutes earlier.

Area forecast discussion, Sep 25, 11:27 PM CST, 33 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1227 AM CDT FRI SEP 26 2014

.DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.
&&

.AVIATION...THE PREVIOUS TAFS WERE LEFT INTACT WITH THE ONLY
CHANGES TO INITIAL CONDITIONS AND THE STRENGTH OF THE WIND IN
THE FM260700 PERIOD. VFR AND LIGHT WINDS WILL OCCUR OUTSIDE OF
SHOWER AND THUNDERSTORM ACTIVITY WITH BRIEF PERIODS OF IFR
VIS/MVFR CEILINGS AND GUSTIER WINDS IN AND AROUND CONVECTION
AND HEAVIER THUNDERSTORMS THROUGH THE NEXT 24 HOURS.
&&

.PREV DISCUSSION... /ISSUED 636 PM CDT THU SEP 25 2014/

DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.

AVIATION...SHRA AND TSRA WILL CONTINUE ACROSS DEEP SOUTH TEXAS
OVER THE NEXT FEW HOURS BEFORE MOST ACTIVITY DISSIPATES. MFE AND
HRL HAVE THE BEST SHOT FOR PRECIPITATION THROUGH MID EVENING. THERE
WILL BE A LULL IN ACTIVITY THROUGH LATE EVENING. SHORT TERM MODELS
DEPICT INCREASING PRECIPITATION AFT 06Z...POSSIBLY AFFECTING BRO
AND HRL. COVERAGE AND INTENSITY INCREASES BY MID MORNING WITH
NUMEROUS SHRA AND TSRA LOCATED ACROSS THE COASTAL COUNTIES WITH
LESSER CHANCES TOWARDS MFE. VFR AND LIGHT WINDS LOCATED OUTSIDE OF
PRECIPITATION WITH BRIEF PERIODS OF IFR VIS/MVFR CIGS AND GUSTIER
WINDS IN AND AROUND PRECIPITATION AND HEAVIER TSRA.

PREV DISCUSSION... /ISSUED 243 PM CDT THU SEP 25 2014/

SHORT TERM /NOW THROUGH FRIDAY NIGHT/...GULF MOISTURE WAS DELAYED
IN ARRIVING ACROSS SOUTH TEXAS THIS MORNING...LEADING TO THE DELAY
IN ARRIVAL OF SHOWER ACTIVITY. CELLS NOW STARTING TO POP UP AROUND
THE BROWNSVILLE VICINITY...AND SHOULD SPREAD WESTWARD THROUGH THE
AFTERNOON. STILL A THREAT FOR LOCALIZED DOWNPOURS WITH SHOWERS AS
ATMOSPHERIC MOISTURE CONTENT RAMPS UP. H5 LOW SETTLING INTO THE
BIG BEND REGION ATTM WILL START TO TURN WINDS ALOFT FROM THE
SOUTHWEST...WHICH WILL INDUCE THE WEAK INVERTED COASTAL TROUGH
STARTING THIS EVENING. THIS IS A GOOD SETUP FOR RAINFALL LATE
TONIGHT AND THROUGH THE DAY FRIDAY. ONLY CONCERN RIGHT NOW IS IF
THE SFC TROUGH DEVELOPS TOO FAR OFFSHORE...THEN THE RAIN IS
RELEGATED TO THE COASTAL WATERS ONLY. RIGHT NOW THIS DOES NOT LOOK
TOO LIKELY BUT ENOUGH OF A CONCERN TO KEEP POPS HIGHER FOR ALL
MARINE ZONES INSTEAD OF A MORE FOCUSED FORECAST THERE. WITH THE
HIGH CHANCES FOR RAIN TOMORROW...HAVE DECIDED TO PARE BACK THE
HIGHS SLIGHTLY INTO THE LOWER 80S...AND MAY NEED TO FURTHER REDUCE
IF THE DAY STARTS CLOUDY AND RAINY AS IS HIGHLY POSSIBLE. RAIN
CHANCES CONTINUE INTO FRIDAY NIGHT...AS IMPULSES WRAPPING AROUND
THE H5 LOW RACE ACROSS THE REGION...LOCALIZING THE MID LEVEL
INSTABILITY.

LONG TERM /SATURDAY THROUGH WEDNESDAY/...A CONTINUATION OF DEEP
TROPICAL MOISTURE...INVERTED SURFACE TROUGHINESS OVER THE WESTERN
GULF OF MEXICO...AND PERSISTENT 500 MB LOW OVER THE LONE STAR
STATE WILL RESULT IN ONE MORE DAY OF SCATTERED SHOWERS AND TSTMS
WITH THE POTENTIAL FOR LOCALLY HEAVY RAINFALL SATURDAY. THE
PROGRESSION OF THE 500 MB LOW/TROUGH AWAY FROM THE AREA...A DRYING
ATMOSPHERE...AND DISSIPATION OF THE INVERTED TROUGH WILL LEAD TO
ISOLATED CONVECTION SATURDAY NIGHT AND SUNDAY AND MORE SETTLED
WEATHER FOR THE FIRST HALF OF THE UPCOMING WEEK. A GRADUAL UPWARD
TREND OF HIGH TEMPERATURES IS ANTICIPATED EARLY IN THE WEAK AS
MINUTES OF SUNSHINE INCREASE.

MARINE...
NOW THROUGH FRIDAY NIGHT...ONSHORE FLOW WILL CONTINUE THROUGH THE
NEXT 36 HOURS AS A WEAK COASTAL TROUGH BEGINS TO DEVELOP. WINDS
WILL REMAIN AROUND 15 KNOTS FRIDAY AND FRIDAY NIGHT. INSTABILITY
ALOFT AND THE COASTAL TROUGH WILL BRING A GOOD CHANCE FOR SHOWERS
AND THUNDERSTORMS THROUGH THE SHORT TERM...WITH LOCALIZED HEAVY
DOWNPOURS AND OCCASIONAL LIGHTNING EXPECTED. SEAS WILL GENERALLY
RUN 4 TO 5 FEET...WITH SOME SURGES REACHING 6 FEET FRIDAY NIGHT.
WITH THE THUNDERSTORM THREAT AND THE INCREASED WINDS AND SEAS...
MARINERS ARE URGED CAUTION THROUGH FRIDAY NIGHT AND TO KEEP A
CLOSE EYE FOR ANY SUDDEN INCREASE IN THUNDERSTORM ACTIVITY.

SATURDAY THROUGH MONDAY...LIGHT TO MODERATE NORTHEAST TO EAST WINDS
WILL PREVAIL DURING THE PERIOD...WITH INITIALLY MDT SEAS DECREASING
TO LOW. EXERCISE CAUTION CONDITIONS WILL BE POSSIBLE ON THE GULF ON
SATURDAY. UNSETTLED WEATHER WILL PERSIST OVER THE MARINE AREAS WITH
ONSHORE WINDS PUMPING MOISTURE WESTWARD...AND MINOR DISTURBANCES
ALOFT MOVING OVERHEAD.
&&

.BRO WATCHES/WARNINGS/ADVISORIES...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WEATHER.GOV/RGV
Hazardous weather outlook, Sep 25, 3:14 PM CST, 8 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
414 PM CDT THU SEP 25 2014

TXZ248>257-262115-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
414 PM CDT THU SEP 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TONIGHT.

THERE IS A MODERATE RISK OF RIP CURRENTS AT AREA BEACHES.

STRONGER EASTERLY WINDS MAY ALLOW HIGHER SURF AND WAVES TO
OCCASIONALLY REACH THE DUNES.

SHOWERS AND THUNDERSTORMS THROUGH EARLY THIS EVENING WILL PROVIDE
GUSTY WINDS AND LOCALLY HEAVY RAINFALL WITH MINOR NUISANCE AND
URBAN FLOODING POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

AN ELEVATED RISK OF RIP CURRENTS IS FORECAST FRIDAY AND SATURDAY.

STRONGER EASTERLY WINDS MAY ALLOW HIGHER SURF AND WAVES TO
OCCASIONALLY REACH THE DUNES FRIDAY AND SATURDAY.

HEAVY RAINFALL AND MINOR URBAN FLOODING POSSIBLE FRIDAY THROUGH
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-150-155-170-175-262115-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
414 PM CDT THU SEP 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.

.DAY ONE...TONIGHT.

SHOWERS AND THUNDERSTORMS THROUGH EARLY THIS EVENING WILL PROVIDE
GUSTY WINDS AND BRIEF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SHOWERS AND THUNDERSTORMS FRIDAY THROUGH SATURDAY WILL PROVIDE
GUSTY WINDS AND BRIEF HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Brownsville radar (KBRO), 154 km away, was scanning. The volume nearest the first event began at 06:00 UTC.

Open the radar archive at this moment

Event by event

2 heavy rain, 1 flash flood. Local standard time, as filed.

Heavy Rain, Starr

When
September 26, 12:00 AM CST to 11:59 PM CST
Where
Starr County, 0.73 mi SE of Villareales
Reported by
CoCoRaHS
Coordinates
26.373, -98.871

A CoCoRaHS observer west of Rio Grande City reported 4.15 inches of rain.

Heavy Rain, Starr

When
September 26, 12:00 AM CST to 11:59 PM CST
Where
Starr County, 0.55 mi ESE of Rio Grande City
Reported by
COOP Observer
Coordinates
26.377, -98.812

A COOP observer in Rio Grande City reported 6.30 inches of rain.

Flash Flood, Starr

When
September 26, 5:30 PM CST to 11:59 PM CST
Where
Starr County, 0.79 mi WSW of Olnos to 0.85 mi NW of Olnos
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
26.365, -98.791

Rio Grande City Police Department reported major street flooding across the city. Starr County Sheriff's Office reported that the normally dry Arroyo Los Olmos exceeded bank full by 2 to 3 feet and that several feet of flowing water had flooded the Las Lomas neighborhood. Several cars were partially submerged and at least one house had extensive inundation.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 543578, 543579, 543577.